Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 15, 2023, 7:53 PM CDT for Jasper County, Lawrence County, Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2023, 7:53 PM CDT (00:53 UTC)
- Expired
- May 16, 2023, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:57 PM CDT | FLASH FLOOD | 2 Nnw Sarcoxie, MO | ROAD CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
465
WGUS53 KSGF 160053
FFWSGF
MOC097-109-145-160700-
/O.NEW.KSGF.FF.W.0019.230516T0053Z-230516T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
753 PM CDT Mon May 15 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Jasper County in southwestern Missouri...
Western Lawrence County in southwestern Missouri...
Northeastern Newton County in southwestern Missouri...
* Until 200 AM CDT Tuesday.
* At 753 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sarcoxie, Stotts City, Wentworth, Avilla, La Russell and Reeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3705 9421 3719 9419 3722 9394 3699 9391
3696 9423
FLASH FLOOD...RADAR INDICATED
$$
EW1 follow-up statement
171
WGUS73 KSGF 160656
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
156 AM CDT Tue May 16 2023
MOC097-109-145-160706-
/O.EXP.KSGF.FF.W.0019.000000T0000Z-230516T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MO-Lawrence MO-Newton MO-
156 AM CDT Tue May 16 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM CDT EARLY THIS MORNING
FOR SOUTHEASTERN JASPER, WESTERN LAWRENCE AND NORTHEASTERN NEWTON
COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat, however residual flooding may continue into Tuesday
morning. An areal flood advisory remains in effect. Please continue
to heed remaining road closures.
LAT...LON 3705 9421 3719 9419 3722 9394 3699 9391
3696 9423
$$
LindenbergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 15, 5:51 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 15, 5:51 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
551 PM CDT Mon May 15 2023
Key Messages:
1. Showers and thunderstorms this afternoon and evening will bring
a severe and flash flood potential to the area. Flood Watch in
effect this afternoon.
2. Drier and cooler weather expected mid week.
3. Stronger system may bring better rain chances by Friday, with
cooler and drier conditions behind its passage for the weekend.
.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM CDT Mon May 15 2023
12z KSGF sounding showed a moist and unstable airmass with
1000j/kg of ML CAPE and a PW value of 1.59in. Surface low pressure
was located across northeast Oklahoma with a stationary front
draped northeast across southern Missouri. Even higher moisture
content was located just southwest of the area with surface dews
in the lower 70s. Upper level energy across northeast Oklahoma
will move into southwest Missouri this afternoon. Showers and
thunderstorms have already developed across southwest Missouri
early this afternoon. Expect thunderstorms to increase this
afternoon in coverage and intensity, and will slowly shift into
the eastern ozarks this evening.
Two hazards we are concerned about this afternoon. One is the
flash flood potential. Given the slow mean wind (less than 20kts),
high moisture content and unstable atmosphere, thunderstorms will
likely produce very heavy rainfall rates of 1-2 inches per
hour. The 12z HREF guidance is in strong agreement that a
corridor of 1-3 inches of rainfall will occur near/along the I-44
corridor with the local probability matched mean showing localized
4 inch totals. Latest Warn on Forecast data shows high probs for
greater than 3 inches of rainfall in localized pockets across
southern Missouri. There are several creeks and streams in
elevated flows right now given some previous rains. The National
Water Model also shows some of our local low water crossings
flooding with this rainfall. Any storms that move slowly over
urban areas will also cause flash flooding. Therefore we have
issued a Flood Watch for areas where we are most confident in
heavy rainfall. It should be noted that not all areas will see
these heavy rains but where they do occur, flash flooding is a
possibility.
The other hazard is severe thunderstorms. While wind shear will
remain low, instability will increase close to 2000/j/kg this
afternoon. Theta E Differentials near 25C and a high PW
atmosphere will be prime for single to multicell thunderstorms
with damaging winds to 60 mph the most likely hazard. Given the
warm air aloft, hail will likely be confined to 1 inch or less. A
frontal boundary will be located over the area therefore the
tornado threat is not zero, but very low (2% chance within 25
miles of a point). Basically a storm would have to develop near
the front and remain there long enough to tap into weak low level
helicity (less than 100m2s2).
Showers will linger into the evening before ending overnight.
Clouds will linger overnight with some light fog potential. Will
need to watch for any stratus build down that could lower
visibilities further. Northerly flow over the plateau will likely
keep low level clouds across the area for most of the day Tuesday
with some light sprinkles/showers at times however most areas will
remain dry. Currently high temps are forecast to reach the upper
60s however they may need lowered further in future updates.
.LONG TERM...(Tuesday Night through Monday)
Issued at 201 PM CDT Mon May 15 2023
Midweek: Ensembles are in decent agreement that the area will
remain in a drier northwest flow for mid week with rain chances
remaining less than 10 percent. Temperatures in the 70s to near
80 are likely.
Friday: A strong upper level trough looks to push through the
northern US which will drag a cold front through the area during
the day. Showers and thunderstorms look like a good bet at this
time with fairly high pops during the day which is supported by
the ensemble clusters. Confidence is low on any severe/flooding
potential at this time.
Weekend: Surface high pressure settles in for the weekend with
cooler and drier air likely. NBM temperature spreads are small
with highs in the 70s and lows in the 50s likely.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 542 PM CDT Mon May 15 2023
Showers and thunderstorms will continue through the first part of
the TAF period with highest chances for thunderstorms at BBG and
SGF. Ceilings will likely lower into IFR later this evening and
its possible this will last into Tuesday morning and afternoon.
Ceilings may improve to MVFR by late Tuesday evening. Winds will
remain north to northwesterly.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 PM CDT this evening for MOZ070-071-079>083-
088>098-101>105.
KS...NONE.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...BurchfieldHazardous weather outlook, May 15, 12:45 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 1245 PM CDT Mon May 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161745- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1245 PM CDT Mon May 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Showers and thunderstorms will expand in coverage this afternoon and evening across the Ozarks and southeastern Kansas. The strongest storms could produce damaging winds to 60 mph and hail to the size of quarters. The tornado threat remains very low, but not zero, since there will be a front over the area. Frequent cloud to ground lightning will occur is most storms today. Locally heavy rainfall will occur with the storms, and will lead to a localized flash flooding risk where multiple storms affect the same locations. Several inches of rain may occur in a short period of time this afternoon and evening in the Flood Watch area. Some patchy fog will be possible overnight into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and isolated storms will linger into Tuesday morning. Additional low rain chances will persist through the week, with the best chances coming late in the week with a frontal passage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, May 15, 3:39 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON MAY 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 1 NNW BRIGHTON 37.47N 93.35W
05/15/2023 E0.88 INCH POLK MO 911 CALL CENTER
HWY 13 AND 215.
&&
TEOLocal storm report, May 15, 3:55 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT MON MAY 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 WSW OLIVE 37.45N 93.14W
05/15/2023 M61 MPH DALLAS MO PUBLIC
&&
TEOLocal storm report, May 15, 4:52 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT MON MAY 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLASH FLOOD 2 WNW OLIVE 37.47N 93.14W
05/15/2023 DALLAS MO AMATEUR RADIO
65 AND WOODSTOCK ROAD UNPASSABLE.
&&
TEOLocal storm report, May 15, 5:56 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT MON MAY 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 5 SSE PLEASANT HOPE 37.39N 93.25W
05/15/2023 GREENE MO DEPT OF HIGHWAYS
ROUTE CC IS CLOSED EAST AND WEST BOUND DUE
TO FLASH FLOODING.
&&
TEOSpecial weather statement, May 15, 6:07 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
607 PM CDT Mon May 15 2023
MOZ082-092-152345-
Wright MO-Texas MO-
607 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of northeastern Wright
and west central Texas Counties through 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hartville, or 13 miles northwest of Mountain
Grove, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mountain Grove, Dawson, Hartville, Huggins, Manes, Graff and
Bendavis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3716 9216 3716 9253 3747 9247 3746 9213
TIME...MOT...LOC 2306Z 210DEG 21KT 3730 9239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseSpecial weather statement, May 15, 6:47 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
647 PM CDT Mon May 15 2023
MOZ082-160045-
Texas MO-
647 PM CDT Mon May 15 2023
...Strong thunderstorms will impact portions of central Texas County
through 745 PM CDT...
At 647 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles northeast of Hartville to 16 miles
north of Cabool to 9 miles west of Houston to near Mountain Grove.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Licking, Houston, Raymondville, Huggins, Bucyrus, Hazelton, Success,
Yukon, Roby, Solo, Simmons, Prescott and Bendavis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3723 9188 3714 9225 3749 9225 3760 9199
3760 9176 3732 9175
TIME...MOT...LOC 2347Z 248DEG 23KT 3741 9223 3736 9214 3727 9211 3718
9224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:04 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 56 min |
| May 15, 7:44 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 61 min |
| May 15, 7:50 PM CDT | Areal Flood Advisory | SGF | Dent, Shannon, Texas | 14 hr |
| May 15, 8:31 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 6 hr |
| May 15, 9:55 PM CDT | River Flood Warning | SGF | Shannon | 12 hr |
| May 15, 9:55 PM CDT | River Flood Warning | SGF | Shannon | 58 hr |
| May 15, 10:47 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, Stone, Webster, Wright | 12 hr |
| May 16, 1:34 AM CDT | Areal Flood Advisory | SGF | Jasper, Lawrence, Newton | 10 hr |
| May 16, 7:47 AM CDT | River Flood Warning | SGF | Pulaski | 20 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.